Occupational Therapist (Mental Health), Retired

Occupational Therapist (Mental Health), Retired

Recently blood clots were found in my legs, quite by accident. Since then, I'm attempting to find the right dosage of Warfarin, plus I self-inject 120mg of Lexaprol (generic - Enoxaparin Sodium Injection)   2 times a day.

Tonight I'm experiencing minor nose bleeding & I feel it's from too much thinning medication. Also, my diet has not been adequate & plan to ask my Dr. exactly what I should & should not eat. That area was never covered. I have no Q's at this point but wanted to get established in this online community. Thanx in advance for any help or suggestions, because god knows we all can use that! ;)

8 Replies

oldestnewest
  • I could mention I live near the Milwaukee metro. area in Wisconsin, USA

  • Hi and welcome, kata. I can't really comment on your prescription or the doses. Many of us in this forum have found the new oral anti coagulants are more convenient than warfarin and just as effective. As for diet, I have recently discovered the joys (yes really)  of low carbs high fat which for me and my husband feels like a cure all, in terms of weight loss, well being and blood sugar levels. ( I am diabetic). I am anticipating coming off some of my   Meds in due course, (eg statins, metformin) with gp s blessing of course. Keep in touch. JanR

  • Hi there kata2d and welcome.  An INR test will soon tell you if you are overdoing things.

    Lots of things upset INR - cranberries and grapefruit in particular, and they should be avoided if you take warfarin.

    Some things make INR go up (like alcohol) and others (especially green vegetables) make it go down.

    The usual advice is to stick to what you usually eat, keeping greens in your diet, but not going mad one day and having none the next.  Consistency is supposed to be the way forward and the warfarin dose can be adjusted to fit in with what you eat.

    Most people find it fairly easy to keep INR reasonably steady, especially if they self test, and others find it difficult.  If you don't get on well with warfarin discuss the alternatives, as jan-ran suggests.

  • You don't mention your atrial fibrillation?

  • Hi Kata2D I wouldn't advice playing around with warfarine. Can you get your INR checked, the clinic will tel you the dosage to take. Also eat what you normally eat, than your levels will become stable. Good luck.

  • I am slightly puzzled why you are trying to manage your warfarin/INR rating. This should normally be done initially by a wafarin clinic with INR being tested regularly until you settle in range, which for people with AF is between 2 and 3.  ( I presume that you do have AF and are not just "borrowing" our forum because a lot of us use warfarin. )

     The general advice is to eat as normally as possible in a regular diet, avoiding binging on things like green veg and cranberry. That way your dose will stabilise at level suitable for you. The actual amount of the drug you take is not important so long as your INR is in range and this can vary from  say 3mg to 18mg dependent on the way that your body metabolises warfarin.  If you mess about with diet then you tend to yo yo about rather too much.

    By the way, warfarin like all anticoagulants does NOT thin the blood which remains at the same viscosity. What it does is to slow down the clotting process.  I know that this erroneous description is widely used but it is wrong and can make people worry that spontaneous bleeds can occur. Unlike aspirin it doesn't attack the stomach lining so unless one has an existing  ulcer should not cause problems in that respect. Any weakness of tiny blood vessels in you nose  which would hitherto have gone unnoticed may result in you seeing blood as a result of the longer clotting time.

    Hope that helps.

    Bob

  • I gree. It has happened to me to some extent, but nose bleeds does happen if the platelet's are affected. I have had nose bleeds and burst blood vessels in the eyes. The INR levels were within range.

  • BobD brought up a point, and its possible I AM seeking help & info from the wrong source. I have not been diagnosed with AF, or ANYthing, actually. As I mentioned, blood clots (plural) were discovered during an ultrasound done on my R leg for an unrelated problem. From there I spent 3 days in a hospital, have INR done 1-2 x's a week, inject myself with 120mg Enoxaparin 2x/day and the Warfarin dose usually changes after my INR # is read. SO, am I inquiring for info from the wrong source?

You may also like...